Alert archive / Nebraska / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Cheyenne, WY

September 22, 2025Dawes County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Sep 22, 2025, 7:57 PM MDT for Dawes County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2025, 7:57 PM MDT (01:57 UTC)
Expired
Sep 22, 2025, 11:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 141 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2025-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2025-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS55 KCYS 230157
FFWCYS
NEC045-230500-
/O.NEW.KCYS.FF.W.0005.250923T0157Z-250923T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
757 PM MDT Mon Sep 22 2025

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Northeastern Dawes County in the panhandle of Nebraska...

* Until 1100 PM MDT.

* At 757 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

The heaviest rainfall has fallen to the south and west of Chadron. 
Conditions in town may not be representative of surrounding areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4288 10292 4275 10283 4272 10290 4270 10301
      4279 10322 4293 10336 4300 10341 4300 10334
      4300 10309 4296 10299

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MN
2 follow-up statements
500 
WGUS75 KCYS 230354
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
954 PM MDT Mon Sep 22 2025

NEC045-230500-
/O.CON.KCYS.FF.W.0005.000000T0000Z-250923T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dawes NE-
954 PM MDT Mon Sep 22 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS 
EVENING FOR NORTHEASTERN DAWES COUNTY...

At 954 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 3 inches of rain have fallen. The 
expected rainfall rate is 1 to 2 inches in 1 hour. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Chadron, Chadron Municipal Airport, Chadron State Park, Dawes 
  County Fairgrounds and Chadron State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4288 10292 4275 10283 4272 10290 4270 10301
      4279 10322 4293 10336 4300 10341 4300 10334
      4300 10309 4296 10299

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MN
249 
WGUS75 KCYS 230503
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1103 PM MDT Mon Sep 22 2025

NEC045-230513-
/O.EXP.KCYS.FF.W.0005.000000T0000Z-250923T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dawes NE-
1103 PM MDT Mon Sep 22 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN DAWES COUNTY...

With rainfall gradually becoming lighter late this evening, but 
flooding concerns still ongoing, replaced the Flash Flood Warning 
with a Flood Advisory...which is in effect until 300 AM.

&&

LAT...LON 4288 10292 4275 10283 4272 10290 4270 10301
      4279 10322 4293 10336 4300 10341 4300 10334
      4300 10309 4296 10299

$$

Trudel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 5:47 PM MDT, 2 hours 10 minutes earlier. Its key messages:

  • A cold front and Pacific storm system will bring much cooler temperatures and unsettled weather Monday night and Tuesday. Mountain snowfall is expected above 8500 feet.
  • A ridge of high pressure aloft will lead to drier and warmer weather for Thursday through the weekend.
Area forecast discussion, Sep 22, 5:47 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
547 PM MDT Mon Sep 22 2025

.KEY MESSAGES...

- A cold front and Pacific storm system will bring much cooler
  temperatures and unsettled weather Monday night and Tuesday.
  Mountain snowfall is expected above 8500 feet.

- A ridge of high pressure aloft will lead to drier and warmer
  weather for Thursday through the weekend.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 314 PM MDT Mon Sep 22 2025

Scattered showers and thunderstorms have begun to pop up on radar
this afternoon as an upper-level trough moves into Wyoming. So far,
precipitation has stayed mainly across Wyoming, but will eventually
make it into western Nebraska as thunderstorms develop later this
evening. Currently, models show little to no instability across
southeast Wyoming. This will limit any strong thunderstorms, but a
few rumbles of thunder will still be possible throughout the
afternoon. Scattered showers will continue through the evening hours
across Wyoming. Western Nebraska will also start to get in on the
action this evening. GFS model soundings actually show instability
increasing across the northern Nebraska panhandle during the evening
hours. With a surface low expected to pass just east of the CWA, the
forcing will be there for scattered thunderstorms to develop
across much of the panhandle. MUCAPE values will max out around
1000 J/kg, so cannot rule out a few strong thunderstorms with
small hail and gusty winds before midnight.

The cold front and upper-level low associated with the trough arrive
tonight. Scattered showers and thunderstorms will gradually start to
transition to more stratiform precipitation after midnight. Cooling
temperatures will also cause snow levels to drop, with areas above
8500 feet expected to make a full transition to snow tonight. Higher
elevation areas will likely stay snow throughout much of the day on
Tuesday, allowing for snow to accumulate. The NBM, HREF, and HRRR
all show snow accumulating in the Snowy and Sierra Madre Ranges.
Most models show between 4 and 8 inches for areas above 8500 feet in
the Snowy Range. The HRRR shows a prolonged period of upslope flow
with light to moderate precipitation which could support
Advisory level snowfall amounts. As a result, issued a Winter
Weather Advisory for the Snowy Range from midnight tonight
through 6 PM on Tuesday. Highest totals will be above 8500 feet,
but elevations below this will still see some minor
accumulations.

Temperatures behind the front will be much cooler. 700 mb
temperatures will hover around 0C to +2C. Combined with ample cloud
cover and precipitation, temperatures will be well below average for
late September. Most cities will see highs in the 50s and 60s which
is about 10 to 20 degrees below average for this time of year. As
previously mentioned, widesrpead precipitation will help
contribute to the cooler temperatures. Stratiform precipitation
will continue throughout most of the day Tuesday. Precipitation
will taper off from north to south across the CWA, with Chadron
and Douglas likely seeing precipitation end by noon, and the
Interstate 80 corridor seeing precipitation end by around 6 PM.
Given the cool temperatures, little to no instability will be
present, leading to mostly stratiform rain for lower elevation
locations. A few lingering showers could be possible during the
evening hours, however, clouds are expected to quickly clear out
of the area.

Tuesday night, clouds will clear out relatively fast with calm
winds, leading to effective radiational cooling. Temperatures could
tank Tuesday night below what most models are even forecasting. Did
opt to trend lower than the NBM, especially west of the Laramie
Range where valley locations could really radiate out.
Overnight lows could drop to freezing and below, potentially
prompting the need for freeze or frost products. Held off on
issuing anything for now to see further model guidance.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 314 PM MDT Mon Sep 22 2025

An upper level ridge will keep things rather dry
starting Wednesday. Following the trough that pushed through the
Intermountain West, a amplified ridge sets in. The strong
subsident flow is expected to suppress any rising motion to
decrease any rain/snowfall chances. 700mb temperatures look to
remain stagnant between 9 to 11C Thursday through the weekend.
So temperatures look to remain the the 70's in Wyoming with low
to mid 80's in the Nebraska Panhandle. Friday into Saturday, an
upper level trough traverses across the Canadian Providences as
well and another trough pushing into the southern California
coast. The southern trough will inject some moisture into the
region however will strengthen the ridge over the intermountain
west as the Rex Block sets up. The northern trough will compress
the ridge to give us a dry but gusty weekend. Our next
precipitation chances after the weekend may come Monday
afternoon with another shortwave pushing through the
intermountain west.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 542 PM MDT Mon Sep 22 2025

A storm system moving across the area will make for a
challenging aviation forecast and frequently reduced flight
conditions over the next 24 hours. The showery phase of this
system will continue through the evening hours. Look for rain
showers and a slight chance for locally heavy rainfall and
thunder at Wyoming terminals. Scattered thunderstorms are also
developing near KCDR and KAIA, which will have a better
potential to produce IFR VIS in heavy rainfall in addition to
strong winds and isolated hail.

After midnight, shower activity is expected to transition to
more widespread stratiform rainfall with gusty north winds at
all terminals. CIGs will also decrease with this phase of the
system. Confidence is fairly high in periods of IFR at all WY
terminals and KSNY, but it may not be steady for the entire
period it is prevailing in the TAF due to some uncertainty in
timing. Conditions will begin to improve mid to late Tuesday
morning, and the system should be mostly gone with VFR returning
towards the end of the TAF period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to 6 PM MDT
     Tuesday for WYZ114.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MM
AVIATION...MN
Hazardous weather outlook, Sep 22, 3:21 PM MDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 PM MDT Mon Sep 22 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-232130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
321 PM MDT Mon Sep 22 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- A cold front and Pacific storm system will bring much cooler
  temperatures and unsettled weather Monday night and Tuesday.
  Mountain snowfall is expected above 8500 feet.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- A ridge of high pressure aloft will lead to drier and warmer
  weather for Thursday through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 22, 3:57 PM MDT, 4 hours before
Special Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Mon Sep 22 2025

WYZ117-118-222230-
Central Laramie County WY-South Laramie Range Foothills WY-
357 PM MDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 7 miles southwest of Cheyenne, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Fox Farm-College, Cheyenne Regional Airport, Winchester
Hills, South Greeley Highway, Warren AFB, Frontier Park, South
Cheyenne, Bison Crossing, Ranchettes, North Cheyenne, Grass Hills,
and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 14.
 Interstate 80 in Wyoming between mile markers 351 and 367.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10502 4118 10503 4121 10471 4101 10469
TIME...MOT...LOC 2157Z 268DEG 22KT 4110 10493

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Sep 22, 7:28 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
728 PM MDT Mon Sep 22 2025

NEZ002-230200-
Dawes NE-
728 PM MDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DAWES COUNTY
THROUGH 800 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chadron, Red Cloud Campground, Chadron State Park, Dawes County
Fairgrounds, and Chadron State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 10317 4286 10301 4273 10284 4261 10302
TIME...MOT...LOC 0128Z 323DEG 13KT 4277 10302

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:28 PM MDTSpecial Weather StatementCYSDawes32 min
Sep 22, 10:57 PM MDTAreal Flood AdvisoryCYSDawes4 hr

Nearby

Flash Flood Warnings in Nebraska, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.